MedWatch Alert Warns of Severe Skin Reactions From Novartis' Trileptal
Novartis Pharmaceuticals' seizure medication Trileptal has been linked to potentially fatal skin reactions and multiorgan hypersensitivity, according to an FDA MedWatch alert.
The alert was prompted by a "Dear Healthcare Provider" letter in which Novartis warned that "serious dermatological reactions, including Stevens-Johnson syndrome and toxic epidermal necrolysis ... have been reported in both children and adults in association with Trileptal (oxcarbazepine) use." The letter also warned that some patients have reported multiorgan hypersensitivity reactions.
Novartis' letter indicated that the median time of onset for reported cases of skin conditions associated with Trileptal is 19 days. The company said several patients died as a result of the skin reactions, and several others were hospitalized after taking the drug.
The multiorgan hypersensitivity reactions associated with Trileptal typically occur within 13 days of beginning therapy. Several of the reported cases of hypersensitivity required hospitalization and are considered life threatening, Novartis said.
Novartis and the FDA said the "warnings" and "precautions" sections of Trileptal's labeling would be amended to reflect the new safety risks.